ahammel wrote: Izawwlgood wrote:
ahammel wrote:The hell? My point was the doing heroin is a spectacularly bad idea. You disagree with that?
For what it's worth, there was a poster here a few years ago who was a 10+ year habitual heroine user, and claimed to suffer almost no ill affects from her addiction. The thrust that LaserDan seems to be getting at is that it's a complicated situation insofar as the junkie lifestyle being more detrimental than the drug itself. I don't disagree with your 'don't do heroine' statement, but there IS stuff that is more physically destructive to the user.
Yeah, I got that point and I don't disagree. My confusion stemmed from the part of the conversation that went:
"Don't do heroin."
"People would get pretty mad at you if you insulted feminists."
"...yes, I guess they would."
Well it's not what you said, is it? You didn't say "don't do Heroin", which is something I agree with.
What you did is disparage cognitive abilities of a whole group of people undiscriminately, which is what threw me off, and I compared that to a reaction someone would get if he'd made a similar remark about a group of people that has more public support than junkie trash.
I'm a habitual opiate user not for 10 years, but well, it's certainly nearer to 10 than to 1. I have suffered NO ill effects of the substance outside of the harrowing, horrible, mind-numbing, debilitating experience of opiate withdrawal. I'm being checked shallowly every three days (general overview of some parameters. This has another reason completely outside of the opiates) and thoroughly every 6 months because I get the stuff from a pharmacy - meaning I avoid the opiate black market altogether. I'm completely fine, and I'm using an opiate where my daily dose overall is of equipotence to ~200 mg pure morphine or 120 mg diacetylmorphine (Heroin), which at about 15% purity, is almost a gram of street black tar. Daily. My test results are always good, it didn't do any harm to my body so far.
I won't hide that there are actual detrimental effects caused by the drug on the body of some users, generally a slight depression of immune system functions and testosterone production. Some users who are completely immersed in the lifestyle (cycling every few hours between withdrawal and nod-quality doses) and some medical users of very strong opiates suffer from reduced bowel activity up to a complete blockage which can require manual clearing of the bowels - I think saying that loperamide (Immodium) is an opiate (that doesn't cross the BBB)
should be explanation enough. This problem can be avoided extremely easily by taking naloxone, a competitive opiode antagonist, orally, because it's bio-availability in that form is < 1%, meaning it stops opioides from working on the bowel. That's why I take a special mixture of naloxone and my medication exclusively through the oral route.
The actual, detrimental effects I feel (and which are the reason I'll be doing a withdrawal) are of a completely different nature - in your head. You simply stop feeling any strong emotions. The war stories of my relatives didn't move me much. Great passion, love or suffering don't move me anymore. I don't get a warm, fuzzy feeling when I listen to Symphony of Science. As soon as I stop taking it, everything returns, with a bang. I want to have my emotional life back. Oh, and it reduces the sex drive massively. I'm generally a very active person in that regard, meaning, if my gf goes along, I'd do it 5 times a day. Now I want maybe once or twice a day. Orgasms are much less intense, and it massively lengthens the time you need to orgasm. I want to experience more, especially now (-> BDSM thread).
So, there you've got a more differentiated post that should explain my position on this better.